Healthcare updates, Nov 13



Some healthcare updates on improving patienst safety…

NIH videos help health providers answer questions about dialysis
The National Institutes for Health (NIH) recently launched a a new video series infoming patient about dialysis and preparing for renal repalcement therapy surgey. The series consist of eight short videos cover some of the most common questions patients ask about surgery. According to Andrew S. Narva, director of NIH’s National Kidney Disease Education Program (NKDEP):

“We know that it is sometimes difficult for primary care providers to talk with patients about the different aspects of dialysis preparation. We hope these videos will help providers feel more comfortable discussing fistula placement so those important conversations can happen earlier in the disease process.”

Medical Errors from Misreading Letters and Numbers
Misreading letters and numbers in prescriptions and medical records can lead to dangerous and life-threatening medical errors. The Institute for Safe Medication Practices (ISMP) is warning health professionals and is recommending some ways to minimize the errors, as follows:

Use block printing rather than cursive writing on handwritten orders. This takes a little more time, but it can help prevent serious errors.

Use European-style differentiation to clearly distinguish between confusing symbols. For example, write the number “0” with a slash through it to distinguish it from the letter “O,” write the number “7” with a bar through it to distinguish it from the number “1,” and write the letter “Z” with a bar through it to distinguish it from the number “2.”

Be sure to allow adequate space between the drug name and the dose, both in handwritten orders and in electronic formats, including medication labels and shelf labels.

Finally, when reading an order, make sure the dose you are viewing is within the recommended dosage range for that drug. If the dose does not seem to make sense, clarify with the prescriber.

FDA working to prevent radiation overdoses during CT scans
Radiation overdose is dangerous and there have been reports of radiation overdose involving CT scans during the last couple of years. The US FDA has conducted an investigation of the diagnostic technique’s safety and came up with suggestions to manufacturers on how to enhance safety of CT scanners.

Related Posts with Thumbnails
Print Friendly

Speak Your Mind

*


*

NOTE: The contents in this blog are for informational purposes only, and should not be construed as medical advice, diagnosis, treatment or a substitute for professional care. Always seek the advice of your physician or other qualified health professional before making changes to any existing treatment or program. Some of the information presented in this blog may already be out of date.
Read previous post:
Heart(y) News, 12 Nov: the famous and the rich

This Friday, we are bringing you some heart(y) news on celebrities... Sudden death of Argentina's past president six weeks poststenting...

Close